Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 37, NWS Twin Cities, MN

June 14, 2019Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 14, 2019, 6:57 PM CDT for Eau Claire County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2019, 6:57 PM CDT (23:57 UTC)
Expired
Jun 14, 2019, 7:30 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Eau Claire County, WI

The radar

The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 12.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS53 KMPX 142357
SVRMPX
WIC035-150030-
/O.NEW.KMPX.SV.W.0037.190614T2357Z-190615T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Fri Jun 14 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Eau Claire County in west central Wisconsin...

* Until 730 PM CDT.

* At 657 PM CDT, a severe thunderstorm was located near Strum, or 12
  miles northeast of Mondovi, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Foster and Allen. 

This includes Interstate 94 in Wisconsin between mile markers 80 and
86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 9148 4467 9154 4472 9141 4460 9121
TIME...MOT...LOC 2357Z 308DEG 19KT 4464 9144 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JRB
2 follow-up statements
621 
WWUS53 KMPX 150012
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Fri Jun 14 2019

WIC035-150030-
/O.CON.KMPX.SV.W.0037.000000T0000Z-190615T0030Z/
Eau Claire WI-
712 PM CDT Fri Jun 14 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL EAU CLAIRE COUNTY...

At 712 PM CDT, a severe thunderstorm was located near Strum, or 14
miles east of Mondovi, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Foster and Allen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4464 9150 4468 9134 4460 9122 4460 9148
TIME...MOT...LOC 0012Z 306DEG 17KT 4461 9138 

HAIL...1.00IN
WIND...60MPH
 
$$

JRB
913 
WWUS53 KMPX 150022
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
722 PM CDT Fri Jun 14 2019

WIC035-150031-
/O.EXP.KMPX.SV.W.0037.000000T0000Z-190615T0030Z/
Eau Claire WI-
722 PM CDT Fri Jun 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EAU CLAIRE
COUNTY WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4464 9150 4468 9134 4460 9122 4460 9148
TIME...MOT...LOC 0021Z 308DEG 19KT 4458 9133 

$$

JRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:43 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 14, 3:43 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Fri Jun 14 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 343 PM CDT Fri Jun 14 2019

Uncertainties exist in the short term forecast, or from this
evening, through early Sunday morning. The main uncertainty is how
widespread the convection develops overnight, and how does this play
into Saturday's forecast as most of the convection should sag to the
southwest along the front overnight. The other concern is
temperatures, as this front, and/or precipitation field, will likely
cause a large deviation between highs in the 70s, to highs in the
50s/60s north of the front.

The afternoon regional enhanced satellite imagery denoted an axis of
moisture (K-Index) along the outflow boundary from earlier
convection across central Minnesota, and portions of east central
Minnesota, and west central Wisconsin. The main surface front was in
northern Minnesota where lower clouds and drier air has advected
southward into this region. This outflow boundary, in combination of
the main cold front, and short wave moving east across North Dakota,
should enhanced lift (shower/thunderstorm development) along the
higher axis of moisture, or instability north of I-94 late this
afternoon, and into the evening. There will likely be outflow
boundaries from the convection tonight, and as the front slowly
drifts southward, more convection will likely form. However,
typically, convection starts to die off during the evening as we
lose daytime heating and the element of instability. Plus, the main
short wave will likely only brush our eastern forecast area where
upper level forcing is more pronounced. It looks as though the
convection may begin to die off late this evening, and transition to
the eastward across Wisconsin, with a secondary area of convection
developing in western Minnesota where upper level support increases
during the night. This is why percentages are highest in central
Minnesota, and portions of east central Minnesota, and west central
Wisconsin this evening, with little or chance percentages south of I-
94. (Almost zero chance along the Iowa/Minnesota border through
early Saturday morning).

Saturday will likely see early morning convection, but as the main
short wave moves out of the Dakotas, a more enhanced area of showers
and thunderstorms will likely occur in southwest and west central
Minnesota. This area of precipitation will then likely transition to
the northeast across the rest of Minnesota, and into west central
Wisconsin as the main short wave moves eastward across northern
Minnesota Saturday afternoon, through Saturday night. This is why
higher percentages of precipitation occur in western/southwest
Minnesota Saturday, with the highest percentages Saturday evening,
overnight in eastern Minnesota, and western Wisconsin.

Temperatures on Saturday will be problematic due to the proximity of
where the convection holds and sunshine develops. There will likely
be a strong gradient between southwest Minnesota, and east central
Minnesota/west central Wisconsin which will be on the colder side of
the front.

Severe weather is dependent on the amount of instability this
afternoon. Currently the best instability remains in western
Minnesota, but the stronger wind shear is over western Wisconsin.
Therefore, the best scenario of severe weather will occur before
sunset, and mostly pulse type convection with isolated large hail
and damaging winds where the strongest updrafts occur.

Severe weather Saturday will be dependent on where the front lies
and where ongoing convection becomes surface based in the afternoon.
The best potential on Saturday will be south of the front, or along
the Iowa/Minnesota border.

.LONG TERM...(Sunday through Friday)
Issued at 343 PM CDT Fri Jun 14 2019

The steadier showers and scattered thunderstorms should be
finished by Sunday morning. Clouds will linger through at least
the morning hours and a few sprinkles or light showers may also
linger across central MN into western WI. Temperatures are the
biggest uncertainty for Sunday. NAM and GFS would have you believe
we don't rise much above the mid 50s. Forecast soundings do show
a thick cloud layer that doesn't break up until later Sunday
evening. This could keep highs cooler than currently forecast. On
the other hand, ECMWF does warm temperatures into the 70s south
of I-94 and the NBM is almost as warm as the ECMWF. Did lower
highs from the NBM a few degrees, but kept them warmer than the
50th percentile. The temperature spread is unusually large for a
48 hour forecast, so wanted to play it closer to the middle of
the range.

Conditions dry out for early week with general troughing in place.
Temperatures will remain below normal.

By mid to late week, a trough will dig into the Pacific Northwest
and heights will rise over the center of the CONUS. Several short
waves will trek across the northern CONUS late in the period. Mid
level flow is expected to strengthen, but lapse rates are expected
to remain poor and therefore instability should be meager. If
pockets of better lapse rates could juxtapose with the stronger
flow aloft, there may be some severe episodes late week. For now
PoPs remain in the medium range with low confidence on timing
these waves through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri Jun 14 2019

Based on enhanced satellite imagery and regional radar, the best
coverage of thunderstorms this afternoon will occur from KAXN-
KSTC-KRNH, and northward. Only an isolated storm is possible south
of this line through 00z. Chances of thunderstorms increase
slightly in central Minnesota this evening, which will transition
to mostly showers. Timing/coverage remains problematic, so VCSH or
VCTS is the best option. MVFR cigs will likely develop overnight,
and continue into Saturday morning, with showers/storms in the
vicinity. Winds will be southwest and gusty ahead of the cold
front this afternoon, with winds becoming light and variable, then
northeast as the cold front moves southward over southern
Minnesota toward Saturday morning.

KMSP...

The best time frame for SHRA/TSRA will occur during the mid/late
evening hours. However, I can't rule out an isolated SHRA/TSRA
before 03z. After 03z, coverage of the SHRA/TSRA will increase
slightly but timing and how widespread the activity becomes
remains questionable. MVFR cigs will likely develop late
tonight/Saturday morning as the cold front moves through the area.

/OUTLOOK FOR KMSP/

Sun...VFR. Possibly MVFR/IFR early. Wind E/ESE 10-15 kts.
Mon...VFR. Wind NE 5 kts.
Tue...VFR. Wind SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...BORGHOFF
AVIATION...JLT
Hazardous weather outlook, Jun 14, 3:19 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
319 PM CDT Fri Jun 14 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
319 PM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms, mainly across central
Minnesota and west central Wisconsin. A storm or two may briefly
become severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday through Sunday, and
again late Tuesday through Thursday. A few strong or severe
storms are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Special weather statement, Jun 14, 5:03 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
503 PM CDT Fri Jun 14 2019

WIZ025-027-028-142245-
Chippewa-Dunn-Eau Claire-
503 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN...SOUTHWESTERN
CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES...

At 502 PM CDT, a strong thunderstorm was located over Elk Mound, or 9
miles west of Eau Claire, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Lake Wissota, Fall
Creek, Elk Mound, Ludington, Brackett, Hoffman Hills Rec Area, Eau
Claire Airport and Seymour.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 47 and 79.
 U.S. Highway 53 between mile markers 86 and 98.

LAT...LON 4481 9187 4499 9180 4490 9110 4464 9120
TIME...MOT...LOC 2202Z 285DEG 33KT 4487 9164

JRB
Special weather statement, Jun 14, 6:08 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
608 PM CDT Fri Jun 14 2019

WIZ025-028-150000-
Dunn-Eau Claire-
608 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN AND EAU CLAIRE
COUNTIES...

At 608 PM CDT, a strong thunderstorm was located near Elk Mound, or
11 miles southeast of Menomonie, moving southeast at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Altoona, Fall Creek, Elk Mound, Foster, Caryville,
Brackett, Lake Eau Claire County Park, Allen and Seymour.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 53 and 86.
 U.S. Highway 53 between mile markers 86 and 91.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4460 9121 4460 9131 4477 9183 4489 9173
      4488 9165 4486 9165 4486 9149 4480 9104
TIME...MOT...LOC 2308Z 294DEG 25KT 4482 9169

JRB
Local storm report, Jun 14, 6:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 S EAU CLAIRE          44.79N 91.50W
06/14/2019                   EAU CLAIRE         WI   PUBLIC

            TREE BRANCHES DOWN, PHOTO VIA TWITTER.

&&

TDH
Local storm report, Jun 14, 6:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
650 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 S EAU CLAIRE          44.80N 91.50W
06/14/2019                   EAU CLAIRE         WI   PUBLIC

            MEDIUM TO LARGE TREE BRANCHES DOWN ON UW-EAU
            CLAIRE CAMPUS. PICTURES VIA TWITTER.

&&

TDH
Special weather statement, Jun 14, 6:53 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
653 PM CDT Fri Jun 14 2019

WIZ028-150030-
Eau Claire-
653 PM CDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EAU CLAIRE
COUNTY...

At 653 PM CDT, a strong thunderstorm was located 7 miles northwest of
Strum, or 12 miles northeast of Mondovi, moving southeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Foster, Allen and Brackett.

This includes Interstate 94 in Wisconsin between mile markers 78 and
87.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4459 9132 4460 9150 4465 9156 4475 9146
      4460 9113
TIME...MOT...LOC 2353Z 308DEG 20KT 4465 9145

JRB
Local storm report, Jun 14, 6:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 S EAU CLAIRE          44.77N 91.49W
06/14/2019                   EAU CLAIRE         WI   PUBLIC

            TREE BRANCHES DOWN, PICTURE VIA FACEBOOK.

&&

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:03 PM CDTSpecial Weather StatementMPXEau Claire42 min
Jun 14, 6:08 PM CDTSpecial Weather StatementMPXEau Claire52 min
Jun 14, 6:25 PM CDTSevere Thunderstorm WarningMPXEau Claire35 min
Jun 14, 6:53 PM CDTSpecial Weather StatementMPXEau Claire37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.